Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Grand Rapids, MI

June 9, 2004Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 3:38 PM EDT for Gratiot County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2004, 3:38 PM EDT (19:38 UTC)
Expired
Jun 9, 2004, 4:15 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:02 PM EDTTSTM WND DMGAshley, MISEVERAL LARGE TREES DOWN
Jun 9, 4:05 PM EDTTSTM WND DMGAshley, MINUMEROUS LARGE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 091938
SVRGRR
MIC057-092015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN

* UNTIL 415 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ITHACA...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH STAR...OLA AROUND 345 PM EDT
  ASHLEY AROUND 350 PM EDT
  SICKLES...EDGEWOOD...RATHBONE AROUND 355 PM EDT
  LANGPORT AROUND 400 PM EDT

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4317 8464 4318 8472 4339 8473 4337 8439
          4315 8437

$$

IOD RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:25 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 9, 11:25 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 AM EDT WED JUN 9 2004

.UPDATE...
FRONTAL BOUNDARY CURRENTLY EXTENDS FROM THE SAGINAW BAY...WSW TO
NEAR MUSKEGON AND MILWAUKEE...AND IS MOVING SLOWLY SOUTH. A GOOD
DEAL OF SFC HEATING HAS BEEN OCCURRING THIS MORNING SOUTH OF THE
FRONT... AND EXTREME INSTABILITY HAS DEVELOPED WITH CAPES OF
3500-4000 J/KG. CELLS COMING EAST FROM SRN LAKE MICHIGAN WILL BE
TAPPING INTO THIS INSTABILITY...SO THESE COULD REALLY TAKE OFF
QUICK. THIS ACTIVITY APPEARS TO BE RELATED TO A SHORTWAVE MOVING NE
FROM SE IOWA/WRN IL... SO SRN LWR MI WILL BE IN AREA OF DECENT PVA
THROUGH THE AFTERNOON. WIND FIELDS ALOFT ARE NOT PARTICULARLY
IMPRESSIVE (ONLY 30 KTS AT 500 MB) AND FREEZING LEVELS ARE QUITE
HIGH (13,500 FT)... BUT STILL CANT RULE OUT A FEW SVR CELLS GIVEN
DEGREE OF INSTABILITY THAT IS IN PLACE. OBVIOUSLY HEAVY RAINFALL
ALSO REMAINS A CONCERN WITH PWATS OVER 1.5 INCHES.

HAVE CONTINUED THE FLOOD WARNING FOR MASON COUNTY DESPITE FACT THAT
HEAVY RAIN HAS ENDED. CALLS TO THE COUNTY INDICATE THAT FLOODING IS
STILL OCCURRING WITH MANY ROADS UNDER WATER (SEE LATEST FLWGRR).
FORTUNATELY IT LOOKS LIKE ANY HEAVY RAIN THAT DEVELOPS THIS
AFTERNOON/TONIGHT WILL BE IN THE SRN CWFA CLOSER TO THE SFC FNT.

&&

.GRR...NONE

&&

MEADE
Hazardous weather outlook, Jun 9, 11:58 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT WED JUN 9 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1158 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS
MOST OF SOUTHWEST LOWER MICHIGAN. HAIL OF UP TO ONE INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. A COLD FRONT MOVING
SLOWLY SOUTH FROM CENTRAL LOWER MICHIGAN WILL INTERACT WITH AN
EXTREMELY MOIST AND UNSTABLE AIR MASS. STORM MOVEMENT WILL BE EAST
AT 25 TO 30 MPH.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT.
FLOODING CONTINUES IN MASON COUNTY WHERE 3 TO 5 INCHES OF RAIN FELL
LAST NIGHT. SIMILAR LOCALIZED RAINFALL AMOUNTS ARE POSSIBLE
TONIGHT...PARTICULARLY SOUTH OF INTERSTATE 96 CLOSE TO THE FRONTAL
BOUNDARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE
WEEKEND...WITH THUNDERSTORMS IN THE FORECAST RIGHT THROUGH MONDAY.
THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH FLOODING A CONTINUE
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MEADE

In the hours before

Local storm report, Jun 9, 1:33 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
133 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             LANSING                 42.71N 84.55W
06/09/2004  0.75 INCH        INGHAM             MI   TRAINED SPOTTER

            MT. HOPE AND MORRIS RIVER DRIVE IN LANSING.

&&

MJK
Local storm report, Jun 9, 1:46 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             RIVES JUNCTION          42.39N 84.46W
06/09/2004  0.75 INCH        JACKSON            MI   TRAINED SPOTTER

            BARRY AND CURCHILL ROADS.

0135 PM     TSTM WND DMG     5 S LESLIE              42.38N 84.43W
06/09/2004                   JACKSON            MI   TRAINED SPOTTER

            6 INCH DIAMETER TREE DOWN AT CURCHILL AND PINE.

&&

MJK
Local storm report, Jun 9, 1:59 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     3 E RIVES JUNCTION      42.39N 84.40W
06/09/2004                   JACKSON            MI   TRAINED SPOTTER

            ONE HALF TO THREE QUARTERS OF A MILE LONG OF 10 INCH
            DIAMETER TREES DOWN, BERRY ROAD, EAST OF US-127.

&&

MJK
Local storm report, Jun 9, 2:10 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             3 E RIVES JUNCTION      42.39N 84.40W
06/09/2004  4.25 INCH        JACKSON            MI   FIRE DEPT/RESCUE

            BERRY AND US-127 ROADS.

&&

MJK
Local storm report, Jun 9, 2:43 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
243 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             1 N ITHACA              43.31N 84.60W
06/09/2004  0.75 INCH        GRATIOT            MI   TRAINED SPOTTER

0238 PM     HAIL             2 NE ITHACA             43.31N 84.58W
06/09/2004  0.88 INCH        GRATIOT            MI   TRAINED SPOTTER

&&

MJK
Local storm report, Jun 9, 2:45 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     ALMA                    43.38N 84.65W
06/09/2004                   GRATIOT            MI   TRAINED SPOTTER

            OBSERVER INDICATED ROTATION.

&&

MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:57 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Newaygo63 min
Jun 9, 1:12 AM EDTSevere Thunderstorm WarningGRRMuskegon48 min
Jun 9, 2:02 AM EDTSevere Thunderstorm WarningGRRMuskegon28 min
Jun 9, 3:27 AM EDTSpecial Marine WarningGRR78 min
Jun 9, 3:27 AM EDTSpecial Marine WarningGRR78 min
Jun 9, 3:42 AM EDTSevere Thunderstorm WarningGRRMason63 min
Jun 9, 12:45 PM EDTSevere Thunderstorm WarningGRREaton60 min
Jun 9, 12:56 PM EDTSevere Thunderstorm WarningGRRCalhoun34 min
Jun 9, 1:17 PM EDTSevere Thunderstorm WarningGRRIngham28 min
Jun 9, 1:21 PM EDTSevere Thunderstorm WarningGRRJackson54 min
Jun 9, 1:39 PM EDTTornado WarningGRRJackson36 min
Jun 9, 1:42 PM EDTSevere Thunderstorm WarningGRRIngham33 min
Jun 9, 2:31 PM EDTTornado WarningGRRGratiot44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.